Colorado, 2016

Flash Flood and Debris Flows in Colorado, July 20 to 21, 2016

July 20 to 21, 2016 · NWS GJT · 3 events in 3 counties and zones

Monsoonal moisture remained over the area and resulted in numerous thunderstorms and some which produce intense rainfall that led to flash flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture remained over the area and resulted in numerous thunderstorms and some which produce intense rainfall that led to flash flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:02 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 10:02 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 AM MDT WED JUL 20 2016

.SHORT TERM...(Today through Thursday)
Issued at 337 AM MDT Wed Jul 20 2016

The moisture plume remain in place with PWAT over an inch on the
KGJT RAOB at 00z and on ground sensors at KDRO. The radar however
is much cooler tonight with a strong downturn in convection after
midnight with out a strong trigger. This suggests a quieter start
to the day and did lower pops going into the noon hour. Models
still picking out a more distinct wave lifting north out of SW New
Mexico this morning. This feature looks to arrive to the 4 corners
late this afternoon and should provide some focus for storms to
survive into the late evening across our southern CWA. There also
appears to be some channelized vorticity riding the edge of the
moisture plume in southeast Utah that could also focus some storms
across the high plateaus into the northern mountains this
afternoon. Forecast seems to be on track and didn't make major
changes. All models a bit drier in our far northeast CWA and did
trend QPF and pops downward here. Not much of different story for
Thursday with PWAT still near an inch. Our moisture tap will begin
to be disrupted however by a subtle westward shift in the
subtropical high. Missed the high temperature forecast by nearly
10 degrees yesterday due to cloud cover and early morning
rainfall. A quieter start today and will go with highs near to
slightly above normal the next few days.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM MDT Wed Jul 20 2016

Through Friday, the moist SW flow continues. Both the more moist
NAM and the drier GFS keep precipitable water values over one inch.
No significant disturbances are resolved for now so a broad brush
monsoonal surge forecast continues. The southern and eastern portion
of the forecast area looks to be favored for showers.

By Saturday, the Pacific NW upper Low ejects through the northern
Rockies. This turns the upper flow from SW to a drier west. The
subtropical High also expands across the southern tier of states.
All of this brings a strong drying and warming trend to the
forecast area that continues into at least next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1052 AM MDT Wed Jul 20 2016

Light showers will continue across areas in the vicinity and north
of Interstate 70. Thunderstorm activity is expected to develop
across southeast Utah and southwest Colorado initially and become
widespread across all areas this afternoon and continue this
evening. Some storm activity will continue through the overnight
hours with a disturbance moving through. Some storms will contain
brief moderate to heavy rainfall with temporary MVFR/IFR
conditions possible in the vicinity of airfields with gusty
erratic outflow winds possible as well.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...JOE
AVIATION...MDA
Hazardous weather outlook, Jul 20, 2:40 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT WED JUL 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
340 AM MDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF
THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS
AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING
CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR
FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND
THUNDERSTORM ACTIVITY THROUGHOUT THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING
EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 117 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, San Miguel

When
July 20, 1:00 PM MST to 3:00 PM MST
Where
San Miguel County, 0.89 mi ESE of Placerville to 1.79 mi WSW of Sawpit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.017, -108.054

Heavy rainfall led to numerous mudslides across Highway 145 between Telluride and Placerville which closed the highway.

Flash Flood, Garfield

When
July 21, 3:00 PM MST to 3:30 PM MST
Where
Garfield County, 26.03 mi NNW of Grand Vly to 26.04 mi NNW of Grand Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.819, -108.149

A flash flood flowed across County Road 5 in the Piceance Creek Basin.

Debris Flow, Eagle

When
July 21, 5:00 PM MST to 6:00 PM MST
Where
Eagle County, 0.92 mi NW of Avon to 0.93 mi NW of Avon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.641, -106.530

A debris flow of rocks and mud came down onto Nottingham Road in Avon.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682916, 682919, 683073.